We often hear from endocrine that metformin rarely causes lactic acidosis and that nephrology is a worrywart. In reality, we do see cases of lactic acidosis due to metformin. Many of these patients are hospitalized so often that endocrine is not following them at the time.
Recently we had a 64-year-old female who was admitted to the hospital due to nausea and vomiting with confusion. She had a history of mild chronic kidney disease (CKD); had diabetes, which was being treated with metformin; and was on an angiotensin-converting enzyme (ACE) inhibitor along with a “fluid pill” (patient’s description).
Even though she had picked up her grandchild’s gastrointestinal bug and could not hold food down, the patient faithfully took her medications each day. For the fever and generalized aches and pains from the flu, she added naproxen.
Between the lack of intake, the insults to the kidneys in the form of medications, and the dehydration from the virus and the fluid pill, the patient had a pH of 7.17 (normal: 7.4), a lactic acid of 9 (<2.3 mmol/L), and a serum creatinine of 8 (0.6 to 1.1 mg/dL).
Although we immediately initiated intravenous bicarbonate and fluids, the patient ultimately required dialysis. While she eventually came off the dialysis and recovered from the acute kidney injury, she is at higher risk of kidney failure in the future.
All of this could have been prevented by taking this patient off metformin at an earlier stage. (191-1)
Kim Zuber, PA-C, oversees patients in 7 dialysis centers for Metropolitan Nephrology Associates, Clinton, Md.
The Clinical Advisor asked our Advisor Forum consultants what sorts of clinical questions they have fielded from their colleagues lately and what puzzling cases they have encountered themselves. We invite you to participate. If you have a clinical pearl or clinical question, submit it here.